Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 27, NWS Las Vegas, NV

July 29, 2005Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 29, 2005, 6:18 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2005, 6:18 PM MST (01:18 UTC)
Expired
Jul 29, 2005, 9:15 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 104 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2005-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2005-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2405 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 300118
FFWVEF
AZC015-300415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
618 PM PDT FRI JUL 29 2005

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA

* UNTIL 915 MST

* AT 613 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  HEAVY RAIN FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM I-40
  15 MILES EAST OF KINGMAN UP THROUGH VALENTINE AND THE AREA
  NORTHWEST OF PEACH SPRINGS. A WEATHER SPOTTER ON THE EAST SIDE
  OF THE HUALAPAI MOUNTAINS NEAR ALSO REPORTED 1.3 INCHES OF 
  RAINFALL IN LESS THAN ONE HOUR.

* THE STORMS PRODUCING FLASH FLOODING WILL AFFECT ROUTE 66 BETWEEN
  KINGMAN AND PEACH SPRINGS AND THE AREA NEAR THE INTERSECTION OF
  I-40 AND HIGHWAY 93.

RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
WASHES AND STREAMS...COUNTRY ROADS...AND LOW LYING AREAS.

LAT...LON 3582 11403 3516 11394 3514 11340 3582 11339

$$

JA
2 follow-up statements
000
WGUS75 KVEF 300238
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
738 PM PDT FRI JUL 29 2005

AZC015-300415-
MOHAVE AZ-
738 PM PDT FRI JUL 29 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 915 PM MST FOR CENTRAL 
MOHAVE COUNTY...

AT 730 PM PDT...AUTOMATED RAIN GAUGES REPORTED BETWEEN 1.25 AND 
1.65 INCHES OF RAIN HAD FALLEN OVER THE AREA EAST OF KINGMAN UP 
ACROSS ROUTE 66 INTO THE GRAND WASH CLIFFS. DOPPLER RADAR INDICATED 
THE THUNDERSTORMS WERE WEAKENING OVER THE AREA AND RAINFALL WILL 
CONTINUE TO DIMINISH. 

EXCESSIVE RUNOFF FROM THE EARLIER HEAVY RAINFALL WILL CAUSE FLOODING 
OF WASHES...SECONDARY ROADS AND LOW LYING AREAS MAINLY NORTH OF 
HIGHWAY 66 FROM VALENTINE TO PEACH SPRINGS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS 
FLOODED ROADS. FIND ALTERNATE ROUTES.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LAS
VEGAS.

LAT...LON 3582 11403 3516 11394 3514 11340 3582 11339

$$

JGA
000
WGUS75 KVEF 300420
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
919 PM PDT FRI JUL 29 2005

AZC015-300425-
MOHAVE AZ-
919 PM PDT FRI JUL 29 2005

...THE FLASH FLOOD WARNING FOR CENTRAL MOHAVE COUNTY EXPIRED AT
915 PM MST...

RUNOFF FROM EARLIER THUNDERSTORMS HAD LIKELY RECEDED OVER THE AREA 
NORTHEAST OF KINGMAN AND ROUTE 66 AND THE FLASH FLOOD WARNING HAS 
BEEN ALLOWED TO EXPIRE. ISOLATED SHOWERS AND THUNDERSTORMS WILL 
STILL BE POSSIBLE UNTIL MIDNIGHT AND SOME WATER MAY STILL BE RUNNING 
IN WASHES AND LOW LYING AREAS...ESPECIALLY ALONG SECONDARY ROADS 
NORTH OF ROUTE 66 FROM VALENTINE TO PEACH SPRINGS.

LAT...LON 3582 11403 3516 11394 3514 11340 3582 11339

$$

JGA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 3:30 PM MST, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 29, 3:30 PM MST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
330 PM PDT FRI JUL 29 2005

.SYNOPSIS...AN AREA OF HIGH PRESSURE WILL REMAIN NEAR THE FOUR
CORNERS THROUGH THE WEEKEND. SOUTH TO SOUTHEAST FLOW AROUND THE HIGH
WILL KEEP A DECENT AMOUNT OF MONSOONAL MOISTURE OVER THE REGION INTO
EARLY NEXT WEEK. THIS WILL ALLOW THUNDERSTORMS TO DEVELOP EACH
AFTERNOON...AND KEEP TEMPERATURES NEAR TO SLIGHTLY BELOW NORMAL.
&&

.SHORT TERM...WIDESPREAD CONVECTION HAS DEVELOPED OVER THE EASTERN
HALF OF THE CWA AS DAYTIME HEATING WORKS ON A MOIST AND UNSTABLE
ATMOSPHERE. SURFACE ANALYSIS THIS MORNING INDICATED A LOW LEVEL
MOISTURE AXIS EXTENDING UP THROUGH ARIZONA AND NEVADA...AND THIS IS
LARGELY WHERE THUNDERSTORMS HAVE DEVELOPED SO FAR TODAY. MAIN THREAT
FROM THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT WILL BE HEAVY
RAIN...ESP OVER NORTHWEST ARIZONA AND SOUTHERN NEVADA. FLASH FLOOD
WATCH REMAINS IN EFFECT FOR THIS AREA UNTIL 10 PM PDT. MID LEVEL
RIDGE TO REMAIN ANCHORED NEAR THE FOUR CORNERS THROUGH THE WEEKEND.
THIS SHOULD KEEP THE AREA UNDER A FAIRLY ACTIVE MONSOONAL PATTERN
THROUGH THE WEEKEND AS AMPLE LOW/MID-LEVEL MOISTURE CONTINUES TO
WORK IN FROM THE SOUTH TO SOUTHEAST.

.LONG TERM...MID LEVEL HIGH MAY SHIFT SLIGHTLY TO THE EAST DURING
THE EARLY PART OF THE WEEK AS A WEAK TROUGH MOVES TOWARDS THE WEST
COAST AND INTO THE PACNW. HIGH IS THEN EXPECTED TO SHIFT BACK
TOWARDS THE WEST...WHICH WILL SHOULD SUPPRESS MOISTURE PLUME FROM
NORTHERN MEXICO AND BRING A LITTLE MORE ATMOSPHERIC STABILITY TO THE
REGION. ONLY LARGE SCALE FEATURE TO WATCH...LAST FEW RUNS OF NAM
HAVE SHOWN THE DEVELOPMENT OF AN UPPER TROUGH SUNDAY NIGHT AND
MONDAY OVER EASTERN CALIFORNIA AND NEVADA. GFS MAY ALSO BE HINTING
AT THIS FEATURE WITH THE 18Z RUN. FOR NOW WILL JUST KEEP SCATTERED
THUNDERSTORMS IN THE FORECAST FOR THE BEGINNING OF THE WEEK WITH
AMPLE MOISTURE CONTINUING TO WORK ITS WAY UP AROUND THE HIGH...THEN
TAPER TO SCATTERED ACTIVITY FOR THE MIDDLE PART OF THE WEEK AS THE
HIGH MOVES MORE OVERHEAD.

.AVIATION...TAF ADEQUATELY COVERS ALL EXPECTED WEATHER AT KLAS.
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL AFFECT ALL
TRAFFIC CORRIDORS AND THE LAS VEGAS VALLEY. ERRATIC AND GUSTY
WINDS...AND BRIEF HEAVY RAIN MAY ACCOMPANY THESE STORMS. A SIMILAR
SITUATION IS EXPECTED TO DEVELOP AGAIN TOMORROW.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...FLASH FLOOD WATCH NVZ016>022 UNTIL 10 PM.
.AZ...FLASH FLOOD WATCH AZZ001>003-036 UNTIL 10 PM.
.CA...FLASH FLOOD WATCH CAZ029 UNTIL 10 PM.
&&

DAVIS
Hazardous weather outlook, Jul 29, 11:26 AM MST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1126 AM PDT FRI JUL 29 2005

AZZ001>003-036-CAZ026>029-NVZ014>022-301400-
DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV-
LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA AZ-
LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV-
LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-
NORTHWEST PLATEAU AZ-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA-
SAN BERNARDINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV-
SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV-
WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
1126 AM PDT FRI JUL 29 2005

.TODAY...FRIDAY.

A FLASH FLOOD WATCH IS IN EFFECT FOR CLARK COUNTY NV AND MOHAVE
COUNTY AZ UNTIL 10 PM TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED
OVER THE AREA THIS AFTERNOON AND EVENING. IN ADDITION TO GUSTY WINDS
AND HAIL...SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING
HEAVY RAIN ON THE ORDER OF ONE TO TWO INCHES IN LESS THAN AN
HOUR...WHICH MAY LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A MOIST UNSTABLE AIRMASS WILL CONTINUE TO SUPPORT SCATTERED AFTERNOON
AND EVENING THUNDERSTORMS ACROSS THE FORECAST AREA. THIS WILL RESULT
IN A RISK OF SEVERE WEATHER SATURDAY AND SUNDAY IN THE FORM OF HEAVY
RAIN AND STRONG THUNDERSTORM-INDUCED WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY.

RUNK

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 6:15 PM MSTSevere Thunderstorm WarningVEFMohave45 min
Jul 29, 7:23 PM MSTSevere Thunderstorm WarningVEFMohave58 min
Jul 29, 8:55 PM MSTSevere Thunderstorm WarningVEFMohave50 min
Jul 29, 9:26 PM MSTFlash Flood WarningVEFMohave2 hr

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.